Drug-induced lupus-like syndrome associated with severe autoimmune hepatitis.
Lupus. 2003 ;12(5):409-12. PMID: 12765306
Department of Gastroenterology and Hepatology, University of Innsbruck, Innsbruck, Austria. firstname.lastname@example.org
Atorvastatin and other members of the statin family are widely used for the treatment of hypercholesterolaemia in order to reduce the risk of atherosclerosis and cardiovascular disease. Atorvastatin-induced adverse events are mostly mild and only a few cases of lupus-like syndrome or severe acute hepatitis have been documented. In this case report we describe a patient who developed an atorvastatin-induced severe autoimmune hepatitis. In addition, this patient presented with a concomitant systemic lupus-like syndrome which has been already described for statins but not in association with severe liver disease. Although the drug was immediately withdrawn the disease persisted and even deteriorated to a fulminant disease with evidence of acute hepatic failure. The patient failed to respond to conventional immunosuppression with corticosteroids and azathioprine. Only the introduction of intense immunosuppressive therapy, as used in solid organ transplantation, led to a complete and sustained recovery of the patient. Interestingly, the patient was HLA DR3- and HLA DR4-positive, which are well-known genetic factors associated with autoimmune diseases. This case is the first report of a drug-induced lupus-likesyndrome concomitant with a severe autoimmune hepatitis in a genetically predisposed patient.